Michigan, 2008

Hail and Damaging Winds in Michigan, April 25, 2008

April 25, 2008 · NWS GRR · 5 events in 4 counties and zones

Severe thunderstorms developed during the afternoon hours of April 25th and continued into the evening, producing several reports of hail and wind damage. The most extensive damage was reported across Mason and Lake counties, where several trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$5,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms developed during the afternoon hours of April 25th and continued into the evening, producing several reports of hail and wind damage. The most extensive damage was reported across Mason and Lake counties, where several trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 25, 11:55 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 25, 11:55 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1255 PM EDT FRI APR 25 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(1255 PM EDT FRI APR 25 2008)
A WARM AND HUMID AIRMASS WILL OVERSPREAD THE REGION THIS AFTERNOON
AHEAD OF A COLD FRONT LOCATED IN NEBRASKA.  THIS COLD FRONT WILL
CROSS LOWER MICHIGAN TONIGHT...RESULTING IN INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS.

BEHIND THE COLD FRONT IT WILL TURN MUCH COOLER THIS WEEKEND WITH DRY
WEATHER SATURDAY AND SATURDAY NIGHT FOLLOWED BY A CHANCE OF RAIN
SHOWERS SUNDAY. IT WILL TURN EVEN COLDER LATE THIS WEEKEND INTO
EARLY NEXT WEEK AND SNOW IS POSSIBLE SUNDAY NIGHT AND MONDAY

&&

.SHORT TERM...(1255 PM EDT FRI APR 25 2008)
(THIS AFTERNOON THROUGH SUNDAY NIGHT)

WILL CONTINUE TO MONITOR THE TRACK OF THE LINE OF SHOWERS AND
THUNDERSTORMS AS THEY TRACK EASTWARD WISCONSIN AND ILLINOIS.  THE
MAIN CHALLENGE IS IF THEY WILL SURVIVE AS THEY CROSS LAKE MICHIGAN.
THEY SEEM TO BE HOLDING THEIR OWN. AS A RESULT ILL INCREASE POPS
AND CLOUDS AND LOWER TEMPS FOR WESTERN COUNTIES EARLY THIS
AFTERNOON.    MODEL SOUNDINGS DO SHOW CAPES UP OVER 1000 J/KG LATER
THIS AFTERNOON...BUT A CAP EVOLVES INTO THE MID TO LATE AFTERNOON
HOURS.  I DO NOT EXACTLY AGREE WITH THE MODELS AND FEEL THAT WE WILL
NEED TO MONITOR THIS CLOSELY.  FORECAST SOUNDINGS DO SHOW LITTLE IN
THE WAY OF CAPE BELOW 700 MB THIS AFTERNOON AND TONIGHT.  STEEP MID
LEVEL LAPSE RATES ARRIVE AND SUPPORT LARGE HAIL.  INCREASING WIND
FIELDS SUPPORT DAMAGING WINDS.

MAINLY DRY CONDITIONS EXPECTED SATURDAY THROUGH SUNDAY...BUT AS THE
DEEPENING LOW PRESSURE SYSTEM MOVES IN FROM THE SOUTHWEST SUNDAY
NIGHT RAIN AND EVEN SOME SNOW WILL BE POSSIBLE.  WILL MAINTAIN THIS
WORDING IN THE FORECAST.

&&

.LONG TERM...(1255 PM EDT FRI APR 25 2008)
(MONDAY THROUGH FRIDAY)
FALLING HEIGHTS ASSOCIATED WITH THE DEEPENING CLOSED LOW WILL KEEP
OUR WEATHER UNSETTLED INTO TUESDAY.  SOME RAIN AND SNOW POSSIBLE AT
TIMES.  AS FOR ACCUMULATIONS...TOUGH CALL AT THIS POINT.  FORECAST
SOUNDINGS ARE COLD ENOUGH FOR SNOW AND THE SLOW MOVEMENT OF THE
SYSTEM ANY STATIONARY BAND COULD LEAD TO ACCUMULATIONS.  WILL
MAINTAIN THE CURRENT WORDING.  GOING INTO THE MID TO END OF THE
WEEK...UNSEASONABLY LOW HEIGHTS POINT TO BELOW NORMAL
TEMPERATURES...AND WILL KEEP IT THAT WAY.  WITH THE GROWING SEASON
STARTED IN SOME AREAS WE COULD SEE SOME FROST/FREEZE HEADLINES.

&&

.MARINE...(1255 PM EDT FRI APR 25 2008)
DECIDED TO ISSUE THE SMALL CRAFT ADVISORY FOR TONIGHT AND SATURDAY.
STRONG SOUTHWEST FLOW THIS AFTERNOON AND TONIGHT WILL BUILD WAVES
THROUGH THE PERIOD.  IN ADDITION WINDS AND WAVES WILL BE HIGHER NEAR
ANY THUNDERSTORMS.

&&

.AVIATION...(1255 PM EDT FRI APR 25 2008)
ONE LINE OF WEAKENING SHOWERS AND THUNDERSTORMS WILL TRY TO CROSS
LAKE MI EARLY THIS AFTERNOON.  INLAND AS WE HEAT UP THROUGH THE
AFTERNOON SOME SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECASTED TO
REDEVELOP.  IT IS NOT UNTIL TONIGHT WHEN THE COLD FRONT SWINGS
THROUGH THAT CONDITIONS ARE FORECASTED TO GO UNDER VFR.  SHOWERS AND
THUNDERSTORMS WILL BE MORE WIDESPREAD TONIGHT.  CONDITIONS WILL
IMPROVE TO VFR SAT AM.

&&

.HYDROLOGY...(1255 PM EDT FRI APR 25 2008)
RAINFALL TONIGHT COULD BE LOCALLY HEAVY WITH AN INCH
POSSIBLE...HOWEVER WITH THE RAPID MOVEMENT OF THE FRONT
SIGNIFICANT HYDRO ISSUES ARE NOT PREDICTED. HOWEVER SOME
URBAN AND SMALL STREAM FLOODING CANNOT BE RULED OUT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY TONIGHT AND SATURDAY ENTIRE NEARSHORE.

&&

SYNOPSIS:     MJS
SHORT TERM:   MJS
LONG TERM:    MJS
MARINE        MJS
AVIATION:     MJS
HYDROLOGY:    MJS
Hazardous weather outlook, Apr 25, 10:57 AM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1157 AM EDT FRI APR 25 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1157 AM EDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AS VERY WARM
AND UNSTABLE CONDITIONS DEVELOP... BUT THUNDERSTORMS WILL BE MORE
LIKELY TONIGHT WHEN A STRONG COLD FRONT SWEEPS THROUGH THE AREA.
SEVERE WEATHER WITH DAMAGING WINDS AND LARGE HAIL IS POSSIBLE THIS
AFTERNOON AND TONIGHT. STORM MOVEMENT WILL BE NORTHEAST AT 40 MPH.
THE MAIN TIME FRAME FOR SEVERE WEATHER IS FROM 8 PM TO 2 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ACCUMULATING WET SNOW IS POSSIBLE LATE SUNDAY NIGHT INTO MONDAY AND
MONDAY NIGHT. FREEZING TEMPERATURES ARE POSSIBLE MONDAY...
TUESDAY... AND WEDNESDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LMZ844>849-260830-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1157 AM EDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASING SOUTHERLY WINDS WILL BRING CONDITIONS HAZARDOUS TO SMALL
CRAFT... PARTICULARLY TONIGHT. GALE FORCE SOUTHWEST WINDS MAY
DEVELOP LATE TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THIS AFTERNOON.
THUNDERSTORMS ARE LIKELY TONIGHT WHEN A STRONG COLD FRONT SWEEPS
THROUGH THE AREA. SEVERE WEATHER WITH DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE. STORM MOVEMENT WILL BE NORTHEAST AT 40 MPH.
LIGHTNING COULD BE FREQUENT.

A VERY WARM AND MOIST AIR MASS MOVING ACROSS THE LAKE COULD RESULT
IN AREAS OF FOG THIS AFTERNOON AND THIS EVENING. SOME OF THE FOG
COULD BE DENSE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE WINDS ARE POSSIBLE SATURDAY... PARTICULARLY NORTH OF
MUSKEGON. STRONG WINDS AND LARGE WAVES ARE ALSO LIKELY SUNDAY NIGHT
THROUGH MONDAY. WINDS COULD REACH GALE FORCE DURING THIS TIME.

WET SNOW IS POSSIBLE LATE SUNDAY NIGHT INTO MONDAY AND MONDAY
NIGHT.  FREEZING TEMPERATURES ARE POSSIBLE MONDAY... TUESDAY... AND
WEDNESDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

MEADE

In the hours before

Special weather statement, Apr 25, 7:51 AM EST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
851 AM EDT FRI APR 25 2008

MIZ040-046-251315-
CLARE-ISABELLA-
851 AM EDT FRI APR 25 2008

...SPECIAL WEATHER STATEMENT...

AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF ROSEBUSH TO 11 MILES SOUTHWEST OF MOUNT PLEASANT...MOVING EAST AT
40 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SHEPHERD...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4347 8498 4348 8499 4394 8464 4394 8460
      4390 8459 4348 8460
TIME...MOT...LOC 1251Z 270DEG 35KT 4386 8456 4347 8486

MJS
Special weather statement, Apr 25, 12:33 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
133 PM EDT FRI APR 25 2008

MIZ037-038-043-044-050-056-251830-
LAKE-MASON-MUSKEGON-NEWAYGO-OCEANA-OTTAWA-
133 PM EDT FRI APR 25 2008

...SPECIAL WEATHER STATEMENT...

AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF LUDINGTON TO 32 MILES WEST OF GRAND HAVEN...MOVING NORTHEAST AT 40
MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  STONY LAKE...         LUDINGTON...          MEARS...
  WEARE...              WABANINGO...          SCOTTVILLE...
  HART...               WHITEHALL...          ROTHBURY...
  NEW ERA...            MONTAGUE...           FREESOIL...
  CUSTER...             FOUNTAIN...           ELBRIDGE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4380 8644 4396 8647 4407 8654 4419 8638
      4418 8557 4409 8556 4334 8574 4329 8580
      4316 8587 4301 8626 4315 8630 4337 8645
      4352 8649 4361 8656 4368 8656
TIME...MOT...LOC 1733Z 245DEG 40KT 4408 8652 4293 8673

MJS
Special weather statement, Apr 25, 1:02 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
202 PM EDT FRI APR 25 2008

MIZ037>040-043>046-050>052-056>059-064>066-251915-
ALLEGAN-BARRY-CLARE-CLINTON-EATON-GRATIOT-IONIA-ISABELLA-KENT-LAKE-
MASON-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-OTTAWA-
202 PM EDT FRI APR 25 2008

...SPECIAL WEATHER STATEMENT...

AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FREESOIL TO 12 MILES
NORTHWEST OF HESPERIA TO GRAND HAVEN...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SULLIVAN...           REEMAN...             NUNICA...
  HESPERIA...           DRENTHE...            BRUNSWICK...
  ALLEGAN...            VICKERYVILLE...       HUDSONVILLE...
  FREMONT...            EASTMANVILLE...       BURNIPS...
  BAUER...              ALLENDALE...          WOOSTER...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4419 8638 4418 8507 4316 8483 4294 8474
      4285 8484 4245 8602 4306 8628 4370 8626
TIME...MOT...LOC 1802Z 254DEG 33KT 4414 8622 4372 8612
          4306 8614

MJS
Local storm report, Apr 25, 1:07 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
207 PM EDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             WAYLAND                 42.67N 85.64W
04/25/2008  E1.00 INCH       ALLEGAN            MI   FIRE DEPT/RESCUE

&&

RSUTTLE

The radar

The Grand Rapids radar (KGRR), 26 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Allegan

When
April 25, 1:07 PM EST
Where
Allegan County, 0.86 mi SW of Wayland
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.670, -85.640

Hail, Kent

When
April 25, 1:29 PM EST to 1:31 PM EST
Where
Kent County, 0.69 mi N of Alto
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
42.860, -85.380

Postal office workers reported that three quarters inch hail fell for a couple of minutes.

Thunderstorm Wind, Mason

When
April 25, 8:16 PM EST
Where
Mason County, 0.85 mi NE of Ludington
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
43.960, -86.440

A measured 52 knot wind gust was recorded at the Mason county airport.

Thunderstorm Wind, Mason

When
April 25, 8:29 PM EST
Where
Mason County, 0.69 mi N of Freesoil
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
44.110, -86.220

An emergency manager from Mason county reported that several trees were toppled by high wind gusts, mainly north of U.S. 10 across the northern portion of the county.

Thunderstorm Wind, Lake

When
April 25, 8:45 PM EST
Where
Lake County, 0.69 mi N of Irons
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
44.140, -85.920

A Lake county official reported that several trees were blown down in and near the Irons area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95216, 95218, 95220, 95221, 95222.